Kansas, 2013

Hail and Damaging Winds in Kansas, August 2, 2013

August 2, 2013 · NWS ICT · 8 events in 3 counties and zones

A small complex of multicell thunderstorms moved across portions of South Central and Central Kansas during the evening hours of August the 2nd, 2013. Damaging winds occurred along with hail up to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
$750
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A small complex of multicell thunderstorms moved across portions of South Central and Central Kansas during the evening hours of August the 2nd, 2013. Damaging winds occurred along with hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 2, 5:21 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 2, 5:21 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
621 PM CDT FRI AUG 2 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 339 PM CDT FRI AUG 2 2013

TONIGHT:
FAIRLY LOW CONFIDENCE ON HOW CONVECTION WILL PLAY OUT THROUGH
DAYBREAK SAT. CURRENT THINKING IS OUTFLOW BOUNDARY FROM MORNING
CONVECTION WILL BE FOCUS FOR ISOLATED/SCATTERED STORMS THIS
EVENING...ESPECIALLY NEAR CONVERGENCE CAUSED BY STRONGER SOUTHWEST
FLOW. GIVEN SURFACE MOISTURE AND RESULTANT SURFACE DEWPOINTS...RATHER
IMPRESSIVE INSTABILITY HAS BEEN GENERATED. MAY SEE SOME
STRONG/SEVERE STORMS...BUT REMAINS TO BE SEEN HOW ORGANIZED/PERSISTENT
IT WILL BE. NOT PARTICULARLY FOND OF ANY OF THE MODEL SOLUTIONS
RELATIVE TO CURRENT OBSERVATIONS. CLOSEST MIGHT BE A TONED DOWN
GFS. THINK THERE IS A CHANCE FOR STUFF TO REDEVELOP TOWARD DAYBREAK
IN BAROCLINIC ZONE...LIKELY OVER EASTERN SECTIONS...BUT COVERAGE
NOT EXPECTED TO BE THAT GREAT. WILL KEEP FLOOD WATCH GOING AS
IS...BUT THREAT TONIGHT IS EXPECTED TO BE MORE ISOLATED...WITH
BRUNT/MAIN RISK ON SAT NIGHT/SUN MORNING.

SAT-SUN:
SURFACE BOUNDARY FORECAST TO SAG ABOUT HALF WAY INTO FORECAST
AREA WITH TEMPERATURES BECOMING VERY TRICKY. COULD EXTENSIVE
CLOUDS PERSIST...LEADING TO MUCH COOLER TEMPERATURES ACROSS THE
NORTHERN HALF OF THE FORECAST AREA. THIS DIFFERENTIAL HEATING MAY
LEAD TO ISOLATED STORMS DURING PEAK HEATING. BELIEVE MORE
WIDESPREAD/HEAVY RAIN PRODUCING THUNDERSTORMS WILL OCCUR LATER AS
THERE HAS BEEN A STRONG SIGNAL FROM LAST TWO RUNS OF GFS AND
LATEST ECMWF FOR PRONOUNCED SHORTWAVE TO TRAVERSE AREA IN
RELATIVELY RAPID FLOW LATE SAT NIGHT/SUN MORNING. BELIEVE THIS IN
CONCERT WITH SURFACE BOUNDARY AND POOLING MOISTURE WILL GENERATE
A SIGNIFICANT MCS LATE SAT NIGHT AND CONTINUE SUN MORNING ACROSS
SOUTHEAST KS. DEPENDING ON SURFACE BOUNDARY AND AMOUNT OF CLEARING
IN WAKE OF MCS...COULD SEE WIDE RANGE OF TEMPERATURES ACROSS THE
AREA ON SUN.

MON:
BEST CHANCE FOR ADDITIONAL PRECIPITATION WILL BE ALONG
NORTHEASTERN EDGE OF FORECAST AREA ON MON...MOST LIKELY FROM
ELEVATED STORMS AND REMNANT OUTFLOW FROM EARLIER MCS SETTING UP
SAID BAROCLINIC ZONE. -HOWERTON

.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 339 PM CDT FRI AUG 2 2013

MEDIUM RANGE MODELS FAIRLY CONSISTENT WITH EACH OTHER AND OVER TIME
WITH UPPER FLOW PATTERN THROUGHOUT THIS PERIOD. OF COURSE
DIFFERENCES ARE EVIDENT IN SURFACE PATTERN AND PRECIPITATION TIMING
WHICH WILL PLAY HAVOC ON TIMING/VERIFICATION. DOES APPEAR TO BE
SOME CONSISTENT SIGNAL FOR PRECIPITATION ON THU. -HOWERTON

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 606 PM CDT FRI AUG 2 2013

MAIN AVIATION CONCERN WILL BE OVERNIGHT CONVECTIVE TRENDS.

CURRENT THINKING IS THAT THE BULK OF THE STORM DEVELOPMENT WILL
WAIT UNTIL NEAR OR SHORTLY AFTER SUNSET. THIS IS WHEN MOISTURE
TRANSPORT IN THE MID LEVELS WILL GET RAMPED UP ACROSS SOUTH
CENTRAL KS. ANOTHER SCENARIO WOULD BE FOR THE ACTIVITY APPROACHING
THE FORECAST AREA FROM THE SOUTHWEST TO STRENGTHEN AND EXPAND AS
IT ENCOUNTERS THE BETTER INSTABILITY. REGARDLESS OF WHICH SCENARIO
PANS OUT...FEEL CONFIDENT THAT SOUTHERN KS HAS THE BEST SHOT AT
STORMS OVERNIGHT INTO SAT MORNING.

ALSO FEEL THAT THE EASTERLY LOW LEVEL FLOW AND RICH MOISTURE WILL
RESULT IN LOW CIGS OVER CENTRAL KS LATE TONIGHT INTO SAT MORNING.
KSLN AND ESPECIALLY KRSL WOULD BE THE SITES MOST IMPACTED. WOULD
NOT BE SURPRISED TO SEE THESE LOWER CIGS LAST INTO THE AFTERNOON
HOURS.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    73  90  71  86 /  30  10  70  50
HUTCHINSON      70  89  70  86 /  30  20  80  40
NEWTON          71  87  70  82 /  40  20  70  50
ELDORADO        72  88  71  83 /  40  20  70  60
WINFIELD-KWLD   74  90  72  86 /  40  20  50  50
RUSSELL         69  84  68  82 /  30  20  80  40
GREAT BEND      69  87  68  85 /  40  20  80  30
SALINA          71  85  69  81 /  40  20  80  50
MCPHERSON       70  89  69  84 /  30  20  80  50
COFFEYVILLE     75  93  73  85 /  40  20  60  60
CHANUTE         73  90  71  83 /  40  20  60  70
IOLA            72  90  71  82 /  40  30  50  70
PARSONS-KPPF    73  91  72  84 /  40  20  60  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR KSZ052-053-069>072-
093>096-098>100.

FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR KSZ032-033-047>051-067-
068-083-092.

&&
Hazardous weather outlook, Aug 2, 6:28 PM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
728 PM CDT FRI AUG 2 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-032115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
728 PM CDT FRI AUG 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA
THIS EVENING. A FEW OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS
TO 60 MPH AND QUARTER SIZE HAIL. THE STORMS ARE EXPECTED TO MOVE
SOUTHEAST AND TRANSITION INTO A LOCALLY HEAVY RAIN AND FLOODING
THREAT TONIGHT. PLEASE REFER TO LATEST FLOOD WATCH FOR ADDITIONAL
DETAILS.

AREAL FLOOD WARNING REMAINS IN EFFECT FOR RICE COUNTY AND ALSO
NORTHEAST RENO COUNTY...AND RIVER FLOOD WARNINGS REMAIN IN EFFECT
FOR PORTIONS OF THE COTTONWOOD RIVER. PLEASE REFER TO THE FLOOD
WARNING STATEMENTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY
THROUGH SUNDAY...AS A FRONTAL BOUNDARY STALLS ACROSS THE REGION.
SOME OF THE STORMS MAY BE SEVERE SATURDAY AFTERNOON AND EVENING
WITH DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL.
THE HEAVY RAINFALL MAY CAUSE SERIOUS FLOODING PROBLEMS LATE
SATURDAY NIGHT INTO SUNDAY MORNING.

AT LEAST STRONG STORMS WITH LOCALLY HEAVY RAINFALL AND GUSTY
WINDS WILL BE POSSIBLE MONDAY THROUGH THURSDAY.

HEAT INDICES WILL BE NEAR 100 ALONG THE OKLAHOMA BORDER EACH
AFTERNOON FROM MONDAY TO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON/LAWSON

In the hours before

Special weather statement, Aug 2, 6:40 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
740 PM CDT FRI AUG 2 2013

KSZ067-030115-
RENO-
740 PM CDT FRI AUG 2 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RENO COUNTY...

AT 736 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PRESTON...OR 15 MILES NORTHEAST OF PRATT
AND MOVING NORTHEAST AT 25 MPH.

PENNY TO NICKEL SIZED HAIL AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS
THUNDERSTORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.
LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD
THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3803 9831 3785 9814 3773 9838 3773 9847
      3792 9848
TIME...MOT...LOC 0039Z 234DEG 18KT 3778 9849

ES

The radar

The Wichita radar (KICT), 87 km away, was scanning. The volume nearest the first event began at 01:12 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Reno

When
August 2, 7:15 PM CST
Where
Reno County, 4.64 mi S of Turon
Measured
56 kt (64 mph) estimated gust
Crop damage
$750
Reported by
Law Enforcement
Coordinates
37.733, -98.428

A large tree was knocked down at Smoots Creek Road and Bownlee.

Thunderstorm Wind, Reno

When
August 2, 7:25 PM CST
Where
Reno County, Arlington
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.900, -98.180

A trained spotter reported the wind gust.

Thunderstorm Wind, Reno

When
August 2, 7:30 PM CST
Where
Reno County, Arlington
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.900, -98.180

A trained spotter reported wind gusts between 65 and 80 mph.

Hail, Reno

When
August 2, 7:50 PM CST
Where
Reno County, 3.01 mi SW of Abbyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.940, -98.240

Just a few nickel to quarter size hail stones fell.

Thunderstorm Wind, Reno

When
August 2, 8:10 PM CST
Where
Reno County, 1.43 mi WSW of Nickerson
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.145, -98.106

A tree fell on the road at Highway 14 and Centennial.

Thunderstorm Wind, McPherson

When
August 2, 9:24 PM CST
Where
McPherson County, 4.45 mi SSE of Galva
Measured
70 kt (81 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.320, -97.500

A trained spotter reported the wind gusts.

Thunderstorm Wind, Marion

When
August 2, 9:58 PM CST
Where
Marion County, 2.56 mi WSW of Hillsboro
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.334, -97.243

Large tree branches were knocked down.

Thunderstorm Wind, Marion

When
August 2, 9:58 PM CST to 10:00 PM CST
Where
Marion County, 1.05 mi SW of Hillsboro to Hillsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
38.341, -97.216

Law enforcement reports large trees down. The KSN weather lab at Marion High School reported a wind gust to 57 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472032, 472034, 472035, 472037, 472038, 472039, 472042, 472045.